Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 46, NWS Paducah, KY

June 12, 1998Jackson County, Illinois

NWS Paducah, KY issued this tornado warning at Jun 12, 1998, 6:55 PM CDT for Jackson County, Illinois. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1998, 6:55 PM CDT (23:55 UTC)
Expired
Jun 12, 1998, 7:50 PM CDT
In force
55 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Jackson County, IL

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:05 PM CDTHail 1Campbell Hill, IL
Jun 12, 7:37 PM CDTThunderstorm Wind 56(Mdh)Crbndl/Mrfysbro, ILTrees were blown down in the city of Carbondale.
Jun 12, 7:40 PM CDTHail 1De Soto, ILHail the size of quarters covered the ground at DeSoto. Vehicles were dented by hail in Carbondale.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 4:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 122355 RRA
TORPAH
ILC077-130050-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
655 PM CDT FRI JUN 12 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  JACKSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 750 PM CDT

* AT 652 PM CDT...STORM SPOTTERS INDICATED A TORNADO A FUNNEL CLOUD
  LOCATED NEAR CHESTER...30 MILES NORTHWEST OF CARBONDALE..MOVING
  SOUTHEAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MURPHYSBORO BY 730 PM
  CARBONDALE BY 740 PM CDT

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN
THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROTOM ON THE LOWEST
FLOOR.

MJN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 12, 1:15 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 12, 1:15 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT FRI JUN 12 1998

MAIN FORECAST CONCERNS TODAY CENTER AROUND THUNDERSTORMS TONIGHT
INCLUDING FRONTAL PROGRESS.

CLEAR SKIES DURING THE AM HOURS ALLOWED SURFACE TEMPS AND
INSTABILITY TO REACH MAXIMUM VALUES POSSIBLE FOR INITIATION OF
SCATTERED THUNDERSTORMS LATE THIS AFTERNOON/EVENING. ADAP INDICATED
H5 LI/S OF ABOUT -8 ACROSS AREA AT 17Z.

NSAT 2KM VIS SHOWED CU DEVELOPING OVER SOUTHWEST IL WHERE ADAP
SHOWED BEST SURFACE MOISTURE CONVERGENCE AND EAST OF LAKE IN
KY...OTHERWISE SKIES LARGELY CLEAR AT MIDDAY.

BEST DYNAMICS...MOISTURE AND INSTABILITY FOR THUNDERSTORM
DEVELOPMENT CONTINUES TO BE OVER THE NE PART OF THE FA.  COLD FRONT
FROM NW IL TO ABOUT CENTRAL MO AT 18Z SHOULD SPEED UP AS SHORT WAVE
MAKES A DECISIVE SOUTHEAST MOVEMENT NEXT 12 HOURS.  MODEL GRIDDED
DATA SHOWED LITTLE MOISTURE RECOVERY OVER SE MO WITH DRYING (30% RH
AT 850-500/60-50% LOW LEVEL RH) PUSHING EAST INTO MOST OF FA BY 06Z.
THIS MAY PRECLUDE THUNDERSTORM DEVELOPMENT OVER SOUTHEAST MO WITH
INCREASING CHANCES NE TOWARD SOUTHWEST IN.  EXPECT THUNDERSTORMS TO
BE OVER ACROSS E PART OF FA BY MIDNIGHT OR SHORTLY THEREAFTER.

MOS TEMPS LOOKS OK CONSIDERING FASTER PROGRESSION OF FRONT/DRY AIR.

RLS

In the hours before

Special weather statement, Jun 12, 3:10 PM CDT, 3 hours 45 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-131200-

THUNDERSTORM OUTLOOK - VALID UNTIL 600 AM SATURDAY
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT FRI JUN 12 1998

...MODERATE AND SLIGHT RISK AREAS EXTENDED SOUTH AND WEST...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTHWEST
INDIANA...MUCH OF SOUTHERN ILLINOIS AND NORTHWEST KENTUCKY LATE THIS
AFTERNOON AND TONIGHT.

THE MODERATE RISK AREA IS MAINLY NORTH AND EAST OF A LINE FROM
CARBONDALE ILLINOIS TO ELIZABETHTOWN ILLINOIS TO MADISONVILLE
KENTUCKY.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
REMAINDER OF SOUTHERN ILLINOIS AND WESTERN KENTUCKY...AS WELL AS
OVER THAT PART OF SOUTHEAST MISSOURI NORTH OF A POPLAR BLUFF..NEW
MADRID LINE.

TEMPERATURES HAD RISEN TO AROUND 90 BY MID AFTERNOON AS SUNSHINE
REMAINED ABUNDANT ACROSS THE AREA. SURFACE DEWPOINT TEMPERATURES IN
THE LOWER TO MID 70S SHOULD CHANGE LITTLE THROUGH TONIGHT. THESE
FACTORS ALONG WITH COOLING IN THE MID LEVELS OF THE ATMOSPHERE WILL
MAINTAIN A VERY UNSTABLE ATMOSPHERE THROUGH MOST OF TONIGHT.
SCATTERED THUNDERSTORMS CAN BE EXPECTED BY EARLY EVENING WITH
POSSIBLY MORE NUMEROUS STORMS AS A COLD FRONT APPROACHES THIS
EVENING AND OVERNIGHT.

WIND FIELDS WILL DEVELOP STRONG SPEED SHEAR BY THIS EVENING AS A
BAND OF 60 TO 80 MPH WINDS IN THE MID LEVELS MOVES INTO THE AREA...
PARTICULARLY OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. THIS
SPEED SHEAR COMBINED WITH THE VERY UNSTABLE AIRMASS WILL BE
SUFFICIENT TO PRODUCE SCATTERED SUPERCELLS.  A FEW OF THESE
SUPERCELLS COULD BECOME TORNADIC.

STORMS WILL MOVE TO THE EAST AT 35 MPH.

SPOTTER ACTIVATION IS LIKELY THIS EVvENING...PARTICULARLY OVER
SOUTHWEST INDIANA AND NEARBY AREAS OF ILLINOIS AND KENTUCKY.

SHANKLIN
Special weather statement, Jun 12, 3:10 PM CDT, 3 hours 45 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-131200-

THUNDERSTORM OUTLOOK - VALID UNTIL 600 AM SATURDAY
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT FRI JUN 12 1998

...MODERATE AND SLIGHT RISK AREAS EXTENDED SOUTH AND WEST...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTHWEST
INDIANA...MUCH OF SOUTHERN ILLINOIS AND NORTHWEST KENTUCKY LATE THIS
AFTERNOON AND TONIGHT.

THE MODERATE RISK AREA IS MAINLY NORTH AND EAST OF A LINE FROM
CARBONDALE ILLINOIS TO ELIZABETHTOWN ILLINOIS TO MADISONVILLE
KENTUCKY.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
REMAINDER OF SOUTHERN ILLINOIS AND WESTERN KENTUCKY...AS WELL AS
OVER THAT PART OF SOUTHEAST MISSOURI NORTH OF A POPLAR BLUFF..NEW
MADRID LINE.

TEMPERATURES HAD RISEN TO AROUND 90 BY MID AFTERNOON AS SUNSHINE
REMAINED ABUNDANT ACROSS THE AREA. SURFACE DEWPOINT TEMPERATURES IN
THE LOWER TO MID 70S SHOULD CHANGE LITTLE THROUGH TONIGHT. THESE
FACTORS ALONG WITH COOLING IN THE MID LEVELS OF THE ATMOSPHERE WILL
MAINTAIN A VERY UNSTABLE ATMOSPHERE THROUGH MOST OF TONIGHT.
SCATTERED THUNDERSTORMS CAN BE EXPECTED BY EARLY EVENING WITH
POSSIBLY MORE NUMEROUS STORMS AS A COLD FRONT APPROACHES THIS
EVENING AND OVERNIGHT.

WIND FIELDS WILL DEVELOP STRONG SPEED SHEAR BY THIS EVENING AS A
BAND OF 60 TO 80 MPH WINDS IN THE MID LEVELS MOVES INTO THE AREA...
PARTICULARLY OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. THIS
SPEED SHEAR COMBINED WITH THE VERY UNSTABLE AIRMASS WILL BE
SUFFICIENT TO PRODUCE SCATTERED SUPERCELLS.  A FEW OF THESE
SUPERCELLS COULD BECOME TORNADIC.

STORMS WILL MOVE TO THE EAST AT 35 MPH.

SPOTTER ACTIVATION IS LIKELY THIS EVvENING...PARTICULARLY OVER
SOUTHWEST INDIANA AND NEARBY AREAS OF ILLINOIS AND KENTUCKY.

SHANKLIN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:25 PM CDTSevere Thunderstorm WarningPAHJackson, Perry50 min

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.